Overdosage with cholinesterase inhibitors can cause cholinergic crisis characterized by severe nausea, vomiting, salivation, sweating, bradycardia, hypotension, respiratory depression, collapse and convulsions. Also, there is a possibility of increasing muscle weakness which may result in death if respiratory muscles are involved.
General supportive measures should be utilized. Tertiary anticholinergics (e.g., atropine) may be used as an antidote for donepezil overdosage. Intravenous atropine sulfate titrated to effect is recommended: an initial dose of 1-2 mg IV with subsequent doses based on clinical response.
There have been reports of atypical responses in blood pressure and heart rate with other cholinomimetics when concomitantly given with quaternary anticholinergics such as glycopyrrolate.
It is not known whether donepezil hydrochloride and/or its metabolites can be removed by dialysis (hemodialysis, peritoneal dialysis or hemofiltration).